Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 239, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 21, 2003, 1:43 PM CDT for Simpson County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 1:43 PM CDT (18:43 UTC)
- Expired
- Jul 21, 2003, 2:25 PM CDT
- In force
- 42 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Simpson County, KY
The radar
The Nashville radar (KOHX), 54 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 11:55 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1467 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
088
WUUS53 KLMK 211843
SVRLMK
KYC213-211925-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
142 PM CDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SIMPSON COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 225 PM CDT
* AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF FRANKLIN TO 8
MILES NORTH OF PRICES MILL...OR FROM 11 MILES SOUTHWEST OF BOWLING
GREEN TO 20 MILES SOUTHWEST OF BOWLING GREEN...MOVING SOUTHEAST AT
20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PRICES MILL AROUND 155 PM CDT
PROVIDENCE AROUND 200 PM CDT
FRANKLIN AROUND 205 PM CDT
GOLD CITY AROUND 210 PM CDT
RAPIDS AROUND 215 PM CDT
THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS TO NEAR 70 MPH. IF YOU ARE IN THIS STORMS
PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS
PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.
THIS LINE OF STORMS IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH
MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID
THESE AREAS AND DO NOT CROSS FLOODED ROADS.
LAT...LON 3664 8669 3671 8678 3681 8671 3688 8662
3683 8658 3682 8640 3665 8641 3664 8658
$$
SMALLCOMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:30 PM CDT, 13 minutes earlier.
Area forecast discussion, Jul 21, 1:30 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT MON JUL 21 2003 SEVERE WX ONGOING ACROSS SOUTHERN CWA...WILL BE SHORT. SEVERE THUNDERSTORM WATCH IN EFFECT FOR CENTRAL AND SOUTHCENTRAL KENTUCKY THROUGH 7 PM EDT.EXPECT SHOWERS/THUNDERSTORMS TO THROUGH EARLY EVENING ACROSS SOUTHERN KENTUCKY...AND DIMINISH OVERNIGHT. EARLY THIS AFTERNOON...COLD FRONT WAS STILL LOCATED ACROSS CENTRAL ILLINOIS STRETCHING INTO NORTHWESTERN INDIANA. HIGH DEWPOINTS AND WARM TEMPERATURES WILL AID IN POSSIBLE DEVELOPMENT OF ANOTHER LINE OF STORMS LATER THIS AFTERNOON/EVENING. QUESTION IS WHETHER LINE CAN FORM OVER AIR MODIFIED BY PREVIOUS CONVECTIVE COMPLEX THAT IS CURRENTLY OVER SOUTHERN KENTUCKY. ANY DEVELOPMENT WILL TAKE PLACE OVER SOUTH-CENTRAL INDIANA AND SOUTHEASTERN ILLINOIS...AND MOVE SOUTHEAST INTO NORTHERN KENTUCKY. FRONT EXPECTED TO MOVE INTO CENTRAL OVERNIGHT...WHICH WILL REDUCE CONVECTIVE CHANCES ACROSS SOUTH CENTRAL INDIANA. A SECOND DISTURBANCE WILL MOVE SOUTHEAST INTO MEAN LONGWAVE TROUGH TUESDAY. AS THIS FEATURES MOVES SOUTHEAST INTO WESTERN TENNESSEE DURING THE AFTERNOON...COOLING AIR ALOFT AND DYNAMIC FORCING WILL AID IN DESTABILIZING ATMOSPHERE...ESPECIALLY ACROSS SOUTHERN AND CENTRAL KENTUCKY. EXPECT MAIN PRECIPITATION ASSOCIATED WITH THIS TO MOVE ACROSS TENNESSEE AND SOUTHWEST MISSOURI. TEMPERATURES WILL STAY UNSEASONABLY COOL TUESDAY EVENING THROUGH THURSDAY MORNING AS AXIS OF 500 MB TROUGH MOVES EAST ACROSS LOWER OHIO VALLEY. EXPECT DRY WEATHER WEDNESDAY THROUGH FRIDAY WITH A SLOW WARMING TREND AS HIGH PRESSURE MOVES OVER THE REGION AND AFOREMENTIONED TROUGH MOVES EAST INTO NEW ENGLAND. HUMIDITIES SHOULD SLOWLY INCREASE THROUGH SATURDAY AS WELL. .LMK...NONE DENMAN
Hazardous weather outlook, Jul 21, 10:20 AM CDT, 3 hours 23 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-220930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1120 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER INDICATES THAT THERE WILL BE A SLIGHT RISK FOR SEVERE STORMS TODAY AND TONIGHT ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS AFTERNOON...ESPECIALLY ACROSS CENTRAL AND SOUTHERN KENTUCKY. A FEW OF THESE STORMS COULD CONTAIN DAMAGING WINDS AND HAIL. THUNDERSTORMS MAY REDEVELOP THIS EVENING AHEAD OF A COLD FRONT...WHICH WILL CROSS INTO KENTUCKY TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT RISK OF SEVERE STORMS WILL CONTINUE ACROSS THE AREA ON TUESDAY AND END TUESDAY NIGHT AS THE FRONT SLOWLY PUSHES SOUTH THROUGH CENTRAL KENTUCKY. THE MAIN THREAT FROM THESE STORMS WILL BE WIND DAMAGE AND HAIL. THE NEXT THREAT OF ANY STORMS WILL COME ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY ALSO BE REQUIRED ON TUESDAY. DENMAN
In the hours before
Special weather statement, Jul 21, 8:45 AM CDT, 4 hours 58 minutes before
INZ077>079-092-KYZ031>033-211415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 945 AM EDT MON JUL 21 2003 SEVERE THUNDERSTORM WATCH NUMBER 784 WHICH WAS IN EFFECT UNTIL NOON EDT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN SOUTH CENTRAL INDIANA JEFFERSON...SCOTT...WASHINGTON AND CLARK IN NORTH CENTRAL KENTUCKY TRIMBLE...HENRY AND OLDHAM DK
Local storm report, Jul 21, 12:16 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0116 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM HARTFORD KY WIND DAMAGE
07/21/03 OHIO TREES DOWN COUNTYWIDE.
REPORTED BY COUNTY
DISPATCH.
0105 PM FORDSVILLE KY FLASH FLOOD
07/21/03 OHIO WATER OVER ROAD IN
FORDSVILLE. HWYS 54N AND
261N BARRICADED DUE TO HIGH
WATER. REPORTED BY
EMERGENCY MANAGEMENT.
PKWLocal storm report, Jul 21, 12:18 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0118 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0112 PM LEITCHFIELD KY 0.25 IN HAIL
07/21/03 GRAYSON REPORTED BY STATE POLICE.
PKWLocal storm report, Jul 21, 1:08 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0208 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM BROWNSVILLE KY WIND DAMAGE
07/21/03 EDMONSON TREE DOWN OVER HWY 728(NE
PART OF COUNTY). ALSO LARGE
LIMBS DOWN. REPORTED BY
COUNTY DISPATCH.
PKWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 11:44 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Ohio | 36 min |
| Jul 21, 11:52 AM CDT | Severe Thunderstorm Warning | LMK | Edmonson | 28 min |
| Jul 21, 12:21 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Edmonson, Grayson | 39 min |
| Jul 21, 1:32 PM CDT | Severe Thunderstorm Warning | LMK | Warren | 43 min |
| Jul 21, 1:37 PM CDT | Severe Thunderstorm Warning | LMK | Logan | 38 min |
| Jul 21, 2:37 PM CDT | Severe Thunderstorm Warning | LMK | Barren, Monroe | 38 min |
| Jul 21, 4:26 PM CDT | Severe Thunderstorm Warning | LMK | Logan | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.